Wellness

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Grapefruit: Healthy Fruit Can be Deadly When Mixed With Medication

By Susan Cody HERWriter Guide
grapefruit is a healthy fruit that can be deadly with medications Auremar/PhotoSpin

I recall a few questions during my time with EmpowHER about medications and the mention of grapefruit somewhere in the post. It wasn't until recently that I read up on it a bit more.

I found that this innocent fruit can not only interfere with medication and its effectiveness, but can be dangerous. I looked into this more closely to learn exactly why.

The New York Times ran a story recently about a 42 year old who came frighteningly close to death by accidentally mixing her medications with grapefruit. Doctors and her family had no idea why her heart was so affected but eventually found that when her blood pressure medication Verapamil, which she took for migraines (not blood pressure) was mixed with grapefruit juice, it was potentially deadly.

The woman loved grapefruit juice. Her migraines caused terrible nausea and vomiting, so she drank a lot of it in the days before her collapse, because it was the only thing she could keep down. Fortunately she recovered.

So what is in grapefruit that can be so deadly and how was it discovered? An EmpowHER article authored by Mary Calvagna, MS, stated that the discovery was actually accidental.

Researchers trying to mask the taste of medications containing ethanol used grapefruit to see if that would work. In doing so, they found that the mix could be hazardous.

The reason for the hazard is due to grapefruit's ability to break down an important enzyme in the body called CYP3A4. This enzyme helps to metabolize the food and medications we take.

When grapefruit is consumed with certain medications, they are not metabolized properly and far too much of the medication gets into the blood stream.

This can cause complications or even death, and it doesn't take a huge amount of grapefruit juice to do it. About an 8-ounce glass could cause such a side effect.

There are now a list of 85 medications that can be affected by the grapefruit, and about half of these can be serious or even deadly.

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

Improved

1547 Health

Changed

572 Lives

Saved

427 Lives
0 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

What do you think is the most important health test for women?
Mammogram
9%
Pap smear
9%
Bone density test
2%
Cholesterol test
2%
Blood pressure check
5%
Eye exam
1%
They're all important
73%
Total: 9230 Votes